Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 162, NWS State College, PA

August 4, 2015Dauphin County, Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2015, 12:25 AM EDT for Dauphin County, Perry County, Pennsylvania. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2015, 12:25 AM EDT (04:25 UTC)
Expired
Aug 4, 2015, 1:18 AM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Dauphin County, PA, Perry County, PA

The radar

The State College radar (KCCX), 101 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 12:30 AM EDTTSTM WND DMGMillerstown, PATREES DOWN IN TUSCARORA TOWNSHIP.
Aug 4, 12:40 AM EDTTSTM WND DMGLiverpool, PATREES DOWN IN LIVERPOOL TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2015-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2015-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WUUS51 KCTP 040425
SVRCTP
PAC043-099-040545-
/O.NEW.KCTP.SV.W.0162.150804T0425Z-150804T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1225 AM EDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTHEASTERN PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 145 AM EDT

* AT 1225 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS AROUND 60
  MPH. THIS STORM WAS LOCATED NEAR NEWPORT...AND MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  DEHART DAM...DUNCANNON...ELIZABETHVILLE...LYKENS...MILLERSBURG...
  NEW BLOOMFIELD...NEW BUFFALO...NEWPORT...PENN NATIONAL RACE
  COURSE...WILLIAMSTOWN...BERRYSBURG...ENDERS...GRATZ...HALIFAX...
  LIVERPOOL...MILLERSTOWN...PILLOW AND WICONISCO.

THIS INCLUDES INTERSTATE 81 FROM MILE MARKERS 78 TO 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE THUNDERSTORM WIND GUSTS ARE EXPECTED TO PRODUCE DAMAGE. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING.

IN ADDITION TO OTHER THREATS...CONTINUOUS LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4047 7668 4035 7663 4043 7732 4052 7727
      4056 7717 4058 7718 4060 7702 4063 7695
      4061 7692 4061 7689 4064 7681 4066 7671
      4056 7654
TIME...MOT...LOC 0425Z 278DEG 30KT 4055 7715 

$$

STEINBUGL
2 follow-up statements
912 
WWUS51 KCTP 040455
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 AM EDT TUE AUG 4 2015

PAC099-040504-
/O.CAN.KCTP.SV.W.0162.000000T0000Z-150804T0545Z/
PERRY PA-

1255 AM EDT TUE AUG 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERRY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4047 7668 4035 7663 4040 7702 4042 7701
      4047 7695 4049 7695 4051 7698 4058 7699
      4060 7695 4063 7695 4061 7692 4061 7689
      4064 7681 4066 7671 4056 7654
TIME...MOT...LOC 0454Z 269DEG 33KT 4055 7679 

$$

PAC043-040545-
/O.CON.KCTP.SV.W.0162.000000T0000Z-150804T0545Z/
DAUPHIN PA-
1255 AM EDT TUE AUG 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR NORTHERN DAUPHIN COUNTY...

AT 1254 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER ELIZABETHVILLE...MOVING EAST
AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
DEHART DAM...DUNCANNON...ELIZABETHVILLE...LYKENS...MILLERSBURG...NEW
BUFFALO...PENN NATIONAL RACE COURSE...WILLIAMSTOWN...BERRYSBURG...
ENDERS...GRATZ...HALIFAX...LIVERPOOL...PILLOW AND WICONISCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4047 7668 4035 7663 4040 7702 4042 7701
      4047 7695 4049 7695 4051 7698 4058 7699
      4060 7695 4063 7695 4061 7692 4061 7689
      4064 7681 4066 7671 4056 7654
TIME...MOT...LOC 0454Z 269DEG 33KT 4055 7679 

$$

STEINBUGL
878 
WWUS51 KCTP 040518
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 AM EDT TUE AUG 4 2015

PAC043-040528-
/O.CAN.KCTP.SV.W.0162.000000T0000Z-150804T0545Z/
DAUPHIN PA-
118 AM EDT TUE AUG 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAUPHIN COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4047 7668 4035 7663 4040 7702 4042 7701
      4047 7695 4049 7695 4051 7698 4058 7699
      4060 7695 4063 7695 4061 7692 4061 7689
      4064 7681 4066 7671 4056 7654
TIME...MOT...LOC 0512Z 278DEG 30KT 4052 7652 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:45 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 3, 11:45 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1145 PM EDT MON AUG 3 2015

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTHEAST AND THROUGH THE STATE OVERNIGHT.
HIGH PRESSURE WILL DOMINATE THE MIDWEEK BEFORE UNSETTLED
CONDITIONS RETURN FOR THURSDAY AND FRIDAY AS A SLOW MOVING FRONT
MOVES BACK INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
10 PM UPDATE...

A CLUSTER OF STORMS EXTENDS FROM THE NORTHERN SUBURBS OF
PITTSBURGH TO JUST WEST OF STATE COLLEGE...AND IS TRACKING EAST AT
A DECENT CLIP. EARLIER TALL CORES HAVE COME DOWN QUITE A
BIT...WITH MOST ACTIVITY LOOKING SUB SEVERE AT THIS HOUR. BIGGEST
QUESTION FOR THE NEXT 3-6 HOURS WILL BE HOW PERSISTENT THE STORMS
WILL BE IN THE FACE OF A STABILIZING LOWER ATMOSPHERE. HRRR
SUGGESTS THE SCATTERED...NOT VERY ORGANIZED SHOWERS AND
THUNDERSTORMS CONTINUE THROUGH ABOUT 05-06Z...WHEN ACTIVITY
QUIETS DOWN RAPIDLY REGION-WIDE.

BIGGEST REMAINING THREAT LOOKS TO BE LOCALIZED HEAVY RAIN WITHIN
THE EAST-WEST BAND THAT IS PRETTY MUCH TRACKING DUE EAST. THE
MOVEMENT IS FAIRLY RAPID SO FLOODING THREAT LOOKS MINIMAL UNLESS A
LOCATION MANAGES TO GET HIT SEVERAL TIMES IN A SHORT PERIOD OF
TIME.

LOWS EARLY TUESDAY WILL RANGE FROM THE MID 50S IN THE NW TO MID
60S OVER THE SOUTHEAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A RATHER STRONG UPPER TROUGH AND SECONDARY CFRONT WILL BE DIVING
SE FROM THE UPPER GLAKES REGION. ALTHOUGH THE LLVL ENVIRONMENT
WILL BE DRIER AND SLIGHTLY COOLER IN THE WAKE OF MONDAY NIGHT/S
CFROPA...STG FORCING BENEATH THE L.E. REGION OF A 95 KT JET WILL
LIKELY SPARK AT LEAST ISOLATED TO SCATTERED TSRA ACROSS THE
CENTRAL AND NRN MTNS.

MAX TEMPS WILL VARY FROM THE 70S ACROSS THE NW HALF OF THE
CWA...TO THE 80S IN THE SE HALF. CLOSE TO NORMAL FOR LATE SUMMER.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE UPPER LOW OVER NORTHERN QUEBEC SHOULD CONTINUE TO DRIFT TO
THE NORTHEAST AND ZONAL TO SLIGHTLY NORTHWEST FLOW IS EXPECTED TO
FOLLOW AS A QUASI-STATIONARY BOUNDARY HANGS OUT JUST TO THE SOUTH
OF THE STATE. UNCERTAINTY REMAINS IN THE PLACEMENT OF THE
BOUNDARY SO WILL KEEP SOME POP IN THE SRN PART OF THE STATE...BUT
MOST LOCATIONS WILL BE DRY UNTIL THURSDAY INTO THURSDAY NIGHT.
THEN A STACKED LOW WILL SLIDE EASTWARD FROM THE MID MISSISSIPPI
VALLEY AND MAY MAKE A MORE-OR- LESS CONSTANT RAIN INSTEAD OF
SHOWERY/CONVECTIVE PRECIP. THE UPPER LEVEL LOW WILL FINALLY MOVE
OFF LATE NEXT WEEKEND WHICH WILL BE A HERALD FOR QUIETER WEATHER.
TEMPERATURES SHOULD TREND COOLER LATER IN THE WEEK BEFORE WARMING
UP INTO NEXT WEEK.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND TSTMS WILL CONTINUE TO MOVE WEST TO EAST
ACROSS THE AIRSPACE THROUGH INTO THE PREDAWN HOURS. RADAR TRENDS
ARE STILL FAVORING THE SRN 1/2 OF THE AIRSPACE WITH THE GREATEST
COVERAGE AND RISK OF TSTM IMPACTS. THE LATEST HRRR/COSPA SUGGESTS
STORMS DO NOT EXIT THE ERN AIRSPACE IN ZNY SECTOR UNTIL 08-10Z.
WHILE THE OVERALL CONVECTIVE COVERAGE HAS INCREASED SINCE
00Z...SUSTAINED TERMINAL IMPACTS/SUB-VFR SHOULD BE LIMITED AS THE
STORMS ARE PROGRESSING STEADILY EWD.

THE OTHER POTENTIAL AVN CONCERN IS IFR FOG OR LOW CIGS DEVELOPING
DURING THE PREDAWN HOURS AS SKIES CLEAR. GUIDANCE SEEMS TO FAVOR
THE WRN TAFS GIVEN COMBO OF WLY UPSLOPE FLOW AND NARROWING DEWPT
DEPRESSIONS. CONFIDENCE REMAINS LOW AND THE 06Z SCHEDULED ISSUANCE
CAN FURTHER ADDRESS THIS IF NEEDED.

FOR TUESDAY...LOOK FOR VFR CONDS WITH SCT-BKN CIGS 050 AND SFC
WIND GUSTS 15-20KTS 15-22Z.

OUTLOOK...

WED...VFR. NO SIG WX.

THU-FRI...VFR/MVFR WITH RAIN LKLY AS LOW PRES TRACKS SOUTH OF
CENTRAL PA.

SAT...VFR WITH A LOW CHC OF MVFR IN ISOLATED P.M SHRA/TSTMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LAMBERT
LONG TERM...DANGELO/CERU
AVIATION...STEINBUGL
Hazardous weather outlook, Aug 3, 4:07 AM EDT, 20 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 AM EDT MON AUG 3 2015

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-040815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
407 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AS A COLD
FRONT MOVES THROUGH THE AREA. THE THREAT OF WIND DAMAGE IS GREATER
THAN THE THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Aug 3, 8:06 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
806 PM EDT MON AUG 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     MONTMORENCI             41.50N  78.74W
08/03/2015                   ELK                PA   911 CALL CENTER

            TREES DOWN ALONG LONG LEVEL RD

&&

EVENT NUMBER CTP1500300

STEINBUGL
Special weather statement, Aug 3, 11:13 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 PM EDT MON AUG 3 2015

PAZ026-027-040400-
MIFFLIN PA-HUNTINGDON PA-
1113 PM EDT MON AUG 3 2015

...A STRONG THUNDERSTORM WILL AFFECT MIFFLIN...AND HUNTINGDON
COUNTIES UNTIL MIDNIGHT EDT...

AT 1112 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
FRANKLINVILLE...MOVING EAST AT 30 MPH.

30 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...ALFARATA...ALLENSVILLE...BELLEVILLE...BURNHAM...HIGHLAND
PARK...JUNIATA TERRACE...MCALEVYS FORT...REEDSVILLE...STRODES
MILLS...WHIPPLE DAM STATE PARK...YEAGERTOWN...BARRVILLE...
LONGFELLOW...MAITLAND...MCVEYTOWN...PETERSBURG...JUNIATA COLLEGE AND
HUNTINGDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4051 7808 4069 7806 4069 7741 4065 7741
      4061 7750 4058 7750 4051 7761 4049 7761
      4045 7767
TIME...MOT...LOC 0312Z 274DEG 26KT 4060 7797

STEINBUGL
Special weather statement, Aug 4, 12:08 AM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1208 AM EDT TUE AUG 4 2015

PAZ056-040430-
PERRY PA-
1208 AM EDT TUE AUG 4 2015

...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY UNTIL 1230 AM
EDT...

AT 1206 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MEXICO...MOVING EAST AT 35 MPH.

50 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NEWPORT AND NEW BLOOMFIELD AROUND 1220 AM EDT.
  NEW BUFFALO AND DUNCANNON AROUND 1230 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LIVERPOOL AND
MILLERSTOWN.

LAT...LON 4036 7758 4038 7753 4040 7754 4041 7753
      4044 7746 4056 7717 4058 7718 4060 7710
      4060 7696 4056 7699 4051 7698 4049 7695
      4047 7695 4042 7701 4038 7703 4036 7701
      4036 7694 4033 7691 4033 7692
TIME...MOT...LOC 0406Z 278DEG 32KT 4051 7731

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:13 PM EDTSpecial Weather StatementCTPMifflin47 min
Aug 3, 11:34 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Juniata, Mifflin70 min
Aug 4, 12:08 AM EDTSpecial Weather StatementCTPPerry22 min
Aug 4, 1:02 AM EDTSpecial Weather StatementCTPSchuylkill58 min
Aug 4, 1:15 AM EDTSpecial Weather StatementCTPFulton30 min
Aug 4, 1:54 AM EDTSpecial Weather StatementCTPCumberland36 min
Aug 4, 1:59 AM EDTSpecial Weather StatementCTPAdams, Franklin31 min
Aug 4, 2:26 AM EDTSpecial Weather StatementCTPFulton34 min
Aug 4, 2:41 AM EDTSpecial Weather StatementCTPAdams, York49 min
Aug 4, 2:52 AM EDTSevere Thunderstorm WarningCTPAdams, York83 min
Aug 4, 3:38 AM EDTSpecial Weather StatementCTPTioga37 min
Aug 4, 3:58 AM EDTSpecial Weather StatementCTPLancaster32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.